Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Local and asymptotic approximations of nonlinear operators by $ (k\sb{1},\,\ldots k\sb{N})$-homogeneous operators


Authors: R. H. Moore and M. Z. Nashed
Journal: Trans. Amer. Math. Soc. 178 (1973), 293-305
MSC: Primary 47H99; Secondary 46G05
DOI: https://doi.org/10.1090/S0002-9947-1973-0358465-8
MathSciNet review: 0358465
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Notions of local and asymptotic approximations of a nonlinear mapping F between normed linear spaces by a sum of N $ {k_i}$-homogeneous operators are defined and investigated. It is shown that the approximating operators inherit from F properties related to compactness and measures of noncompactness. Nets of equi-approximable operators with collectively compact (or bounded) approximates, which arise in approximate solutions of integral and operator equations, are studied with particular reference to pointwise (or weak convergence) properties. As a by-product, the well-known result that the Fréchet (or asymptotic) derivative of a compact operator is compact is generalized in several directions and to families of operators.


References [Enhancements On Off] (What's this?)

  • [1] P. M. Anselone, Collectively compact operator approximations, Prentice-Hall, Englewood Cliffs, N. J., 1971. MR 0443383 (56:1753)
  • [2] J. Daneš, Generalized concentrative mappings and their fixed points, Comment. Math. Univ. Carolinae 11 (1970), 115-135. MR 41 #7668. MR 0263063 (41:7668)
  • [3] -, Some fixed point theorems in metric and Banach spaces, Comment. Math. Univ. Carolinae 12 (1971), 37-51. MR 0287398 (44:4604)
  • [4] G. Darbo, Punti uniti in trasformazioni a codiminio noncompatto, Rend. Sem. Mat. Univ. Padova 24 (1955), 84-92. MR 16, 1140. MR 0070164 (16:1140f)
  • [5] L. S. Gol' denštein and A. S. Markus, On the measure of non-compactness of bounded sets and of linear operators, Studies in Algebra and Math. Anal., Izdat. ``Karta Moldovenjaske", Kishinev, 1965, pp. 45-54. (Russian) MR 35 #789. MR 0209894 (35:789)
  • [6] A. Granas, Über eine Klasse nichtlinearer Abbildungen in Banachschen Raumen, Bull. Acad. Polon. Sci. Cl. III 5 (1957), 867-871. (Russian) MR 19, 968. MR 0091432 (19:968e)
  • [7] M. A. Krasnosel' skiĭ, Topological methods in the theory of nonlinear integral equations, GITTL, Moscow, 1956; English transl., Macmillan, New York, 1964. MR 20 #3464; MR 28 #2414. MR 0159197 (28:2414)
  • [8] K. Kuratowski, Topologie. Vol. 1, PWN, Warsaw, 1958; English transl., Academic Press, New York; PWN, Warsaw, 1966. MR 19, 873; MR 36 #839. MR 0217751 (36:840)
  • [9] V. B. Melamed and A. I. Perov, A generalization of a theorem of M. A. Krasnosel' skiĭ on the complete continuity of the Fréchet derivative of a completely continuous operator, Sibirsk. Mat. Ž. 4 (1963), 702-704. (Russian) MR 28 #476. MR 0157240 (28:476)
  • [10] R. H. Moore, Differentiability and convergence for compact nonlinear operators, J. Math. Anal. Appl. 16 (1966), 65-72. MR 33 #4736. MR 0196549 (33:4736)
  • [11] M. Z. Nashed, Differentiability and related properties of nonlinear operators: Some aspects of the role of differentials in nonlinear functional analysis, Nonlinear Functional Analysis and Applications, L. B. Rail (editor), Academic Press, New York, 1971, pp. 103-309. MR 0276840 (43:2580)
  • [12] M. Z. Nashed and J. S. W. Wong, Some variants of a fixed point theorem of Krasnoselskii and applications to nonlinear integral equations, J. Math. Mech. 18 (1969), 767-777. MR 38 #6416. MR 0238140 (38:6416)
  • [13] R. D. Nussbaum, Estimates for the number of solutions of operator equations, Applicable Anal. 1 (1971), 183-200. MR 0296780 (45:5839)
  • [14] -, The fixed point index and asymptotic fixed point theorems for k-set-contractions, Bull. Amer. Math. Soc. 75 (1969), 490-495. MR 39 #7589. MR 0246285 (39:7589)
  • [15] W. V. Petryshyn, Structure of the fixed points sets of k-set-contractions, Arch. Rational Mech. Anal. 40 (1970/71), 312-328. MR 42 #8358. MR 0273480 (42:8358)
  • [16] B. N. Sadovskiĭ, On measures of noncompactness and concentrative operators, Problemy Mat. Anal. Slož. Sistem. 2 (1968), 89-119.
  • [17] P. P. Zabreĭko and A. I. Povolockiĭ, Eigenvectors for the Hammerstein operators, Dokl. Akad. Nauk SSSR 183 (1968), 758-761 = Soviet Math. Dokl. 9 (1968), 1439-1442. MR 39 #833.
  • [18] -, Existence and uniqueness theorems for solutions of the Hammerstein equations, Dokl. Akad. Nauk SSSR 176 (1967), 759-762 = Soviet Math. Dokl. 8 (1967), 1178-1182. MR 36 #4293. MR 0221241 (36:4293)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47H99, 46G05

Retrieve articles in all journals with MSC: 47H99, 46G05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0358465-8
Keywords: Local approximations, asymptotic approximations and derivatives, collectively compact operators, nonlinear operators, Fréchet and other differentials, measure of noncompactness, nondifferentiable Hammerstein operators, nonlinear integral equations, approximations by numerical quadratures
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society